5 January 2006
Increasing Concerns Over Abortion Pill
Mifepristone, the abortion pill marketed as Mifeprex, or RU-486, has been linked to serious adverse reactions, including several deaths in otherwise healthy women. The study, published in The Annals of Pharmacotherapy, used data gathered through the FDA's Adverse Event Reporting System.
The study describes over 600 adverse events reported over a 4-year period, including fatalities resulting from bleeding or septic shock. At least 5 women in the US and Canada are known to have died from septic shock after taking mifepristone. The researchers said there were also numerous reports of severe bleeding, infection, unsuccessful termination of pregnancy, and fetal malformations that appeared in women where the drug failed. The researchers, Margaret M Gary and Donna J Harrison, also cited a number of unusual allergic reactions which they suspect may have resulted directly from the drug's mechanism of action.
Worryingly, incomplete information in many of the adverse event reports prompted the researchers to speculate on whether the FDA's Adverse Event Reporting System adequately identifies risks and protects public health.
The findings have prompted the researchers to call for more research into the allergic and fatal septic reactions associated with the drug. They also urge that ultrasound imaging be performed before use of the drug to rule out ectopic pregnancies.
Source: Annals of Pharmacotherapy